Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

August 27, 2011Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 27, 2011, 5:01 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 5:01 PM MST (00:01 UTC)
Expired
Aug 27, 2011, 6:00 PM MST
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS55 KPSR 280001
SVRPSR
AZC007-013-021-280100-
/O.NEW.KPSR.SV.W.0039.110828T0001Z-110828T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ROOSEVELT...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 455 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF     
  ROOSEVELT...AND MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TORTILLA FLAT AND THE APACHE TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR APACHE LAKE...SAGUARO LAKE...OR ROOSEVELT LAKE...GET 
OUT OF THE WATER AND GO INDOORS OR INSIDE AN ENCLOSED METAL TOPPED 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE 
PARENT THUNDERSTORM.

&&

LAT...LON 3341 11124 3358 11153 3384 11130 3371 11103
TIME...MOT...LOC 0000Z 030DEG 13KT 3365 11124

$$

DG
1 follow-up statement
921 
WWUS55 KPSR 280048
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST SAT AUG 27 2011

AZC007-013-021-280100-
/O.CON.KPSR.SV.W.0039.000000T0000Z-110828T0100Z/
GILA AZ-PINAL AZ-MARICOPA AZ-
548 PM MST SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EXTREME EAST CENTRAL MARICOPA...EXTREME NORTH CENTRAL PINAL AND
WEST CENTRAL GILA COUNTIES...

AT 542 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
STRONG TO LOCALLY SEVERE STRAIGHT LINE WINDS OVER AND NORTH OF THE 
APACHE TRAIL NEAR AND NORTHEAST OF TORTILLA FLAT. THE THUNDERSTORM 
THAT PRODUCED THE STRONG WINDS HAD WEAKENED CONSIDERABLY. GUSTY 
NORTHEAST WIND WILL CONTINUE OVER AND NEAR THE WARNED AREA THROUGH 
AT LEAST 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3341 11124 3358 11153 3384 11130 3371 11103
TIME...MOT...LOC 0042Z 030DEG 13KT 3352 11133

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT AUG 27 2011

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THROUGH
EARLY NEXT WEEK...AS A STRONG HIGH PRESSURE SYSTEM BECOMES
STATIONARY. AN EXCESSIVE HEAT WARNING IS POSTED FOR THE LOWER
DESERTS OF ARIZONA AND SOUTHEAST CALIFORNIA THROUGH MONDAY EVENING.
ENOUGH MOISTURE COVERS THE REGION FOR A CHANCE OF MAINLY EVENING
THUNDERSTORMS TONIGHT. STORMS WILL BE CAPABLE OF VERY STRONG WINDS
ACCOMPANIED BY BLOWING...ALONG WITH LOCALLY HEAVY RAIN OVER
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. DRIER AIR WILL BEGIN TO
MOVE IN FROM THE WEST SUNDAY AND MONDAY FOR A DOWN TREND IN STORM
CHANCES. COOLER TEMPERATURES WITH MORE MONSOON MOISTURE IS
ANTICIPATED NEXT WEEK.

&&

.DISCUSSION...
THIS AFTERNOON AND TONIGHT...SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER THE HIGHER TERRAIN OF CENTRAL ARIZONA THIS AFTERNOON WITH
ISOLATED STORMS ELSEWHERE...INCLUDING JOSHUA TREE NATIONAL PARK AND
THE LOWER DESERTS. GIVEN MOISTURE AVAILABILITY...POSSIBLY AIDED BY
AN UPPER LEVEL DISTURBANCE NEAR THE MEXICAN BORDER...WOULD
ANTICIPATE MORE EXTENSIVE STORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS...ESPECIALLY OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
HOWEVER...MODEL FORECAST SOUNDINGS INDICATE THERE IS PROBABLY MORE
CIN OVER THE SOUTH-CENTRAL AZ DESERTS THAN FURTHER WEST. ALL AREAS
WILL HAVE POTENTIAL FOR VERY STRONG WINDS WITH LOCALLY HEAVY RAIN
ALSO POSSIBLE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WHERE
THERE IS BETTER MOISTURE.

SUNDAY THROUGH TUESDAY...NAM AND GFS DIFFER ON HOW QUICKLY MOISTURE
WILL RETREAT EASTWARD WITH THE NAM BEING SLOWER. ANTICIPATE ENOUGH
MOISTURE OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR SLIGHT
CHANCE POPS SUNDAY. SLIGHT CHANCE POPS CONTINUE FOR THE
SOUTH-CENTRAL AZ DESERTS WITH LOW END CHANCE OVER ZONE 24. ON
MONDAY...DRIER AIR SPREADS FURTHER EAST. THUS STORM CHANCES DECLINE
FURTHER. ON TUESDAY...THE GFS SHOWS A DEEPENING TROUGH ALONG THE
WEST COAST HELPING TO DRAW MOISTURE NORTHWARD...MAINLY OVER THE
LOWER ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA. ACCORDINGLY
INTRODUCED SOME LOW END SLIGHT CHANCE POPS THERE. TEMPS WILL REMAIN
WELL ABOVE NORMAL SUNDAY AND MONDAY...AT EXCESSIVE HEAT LEVELS AND
THUS THE WARNING REMAINS IN PLACE. THERE WILL BE SLIGHT COOLING ON
TUESDAY BUT WE WILL BE CLOSE TO EXCESSIVE HEAT THRESHOLDS.

WEDNESDAY THROUGH FRIDAY...
THE STRONG HIGH PRESSURE SYSTEM OVER THE REGION IS FORECAST TO
WEAKEN THIS PERIOD...AND COMBINED WITH ADDITIONAL MONSOON MOISTURE
FROM MEXICO...AFTERNOON TEMPERATURES ARE EXPECTED TO FALL BELOW
EXCESSIVE HEAT WARNING CRITERIA. THE BEST CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WILL OCCUR OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AZ. SOUTHEAST CA AND FAR SOUTHWEST AZ WILL BE DRIER AND MORE
STABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
TYPICAL DIURNAL WIND PATTERNS EXPECTED AT BOTH SITES. SOME AFTERNOON
CONVECTION POSSIBLE BUT I THINK IT WILL STAY AWAY FROM BOTH SITES. I
WILL STICK WITH THE IDEA OF CB\S IN THE TAFS BUT HOLD OFF ON
INTRODUCING THUNDER AND/OR SHOWERS. CONVECTION SHOULD DIE OFF
SHORTLY AFTER SUNSET WITH LIGHT EAST WINDS AND A FEW HIGH CLOUDS
EXPECTED OVERNIGHT.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND
KBLH...
BETTER CHANCE OF CONVECTION AT BOTH SOUTHEAST CALIFORNIA SITES.
AREAL COVERAGE IS QUESTIONABLE AT THIS POINT BUT I INTRODUCED VCSH
AT BLYTHE LATE THIS AFTERNOON. COULD ALSO SEE SHOWERS AT IPL BUT
STUCK WITH CB\S ONLY AT THIS TIME. CONVECTION SHOULD DISSIPATE
BEFORE MIDNIGHT WITH LIGHT WINDS EXPECTED OVERNIGHT INTO SUNDAY
MORNING.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUED HOT AND FAIRLY DRY CONDITIONS WILL PERSIST THROUGH THE
WEEK WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED. MINIMUM RH VALUES
WILL RANGE FROM THE 20S IN THE EASTERN HIGHER TERRAIN TO THE TEENS
ACROSS THE LOWER DESERTS. WINDS WILL GENERALLY REMAIN LIGHT AND
VARIABLE THROUGH THE PERIOD WITH THE EXCEPTION OF SOME POSSIBLE
GUSTY WINDS DURING THE AFTERNOON HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/VASQUEZ
AVIATION...LEINS
FIRE WEATHER...WATERS
Hazardous weather outlook, Aug 27, 6:00 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT AUG 27 2011

AZZ020>023-025>028-CAZ031>033-281300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
600 AM MST SAT AUG 27 2011 /600 AM PDT SAT AUG 27 2011/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
MONDAY...

THE EXCESSIVE HEAT WARNING THROUGH MONDAY COVERS THE DESERTS OF
SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND
BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT WARNING IS POSTED FOR SUNDAY AND MONDAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL
ARIZONA. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...
LIGHTNING...AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

IN ADDITION...TEMPERATURES WILL BE WELL ABOVE AVERAGE FOR LATE
AUGUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREATS ARE
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

CAZ030-281300-
JOSHUA TREE NATIONAL PARK-
600 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND
LIGHTNING. IN ADDITION...TEMPERATURES WILL BE WELL ABOVE NORMAL FOR
LATE AUGUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 27, 1:45 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST SAT AUG 27 2011

AZZ021-026-272130-
LA PAZ AZ-YUMA AZ-
145 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 230 PM MST

AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES SOUTH OF BRENDA...MOVING SOUTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   PALM CANYON...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3313 11395 3328 11433 3358 11416 3348 11380
TIME...MOT...LOC 2046Z 033DEG 7KT 3338 11405

LEINS
Special weather statement, Aug 27, 3:27 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST SAT AUG 27 2011

AZZ021-272315-
LA PAZ AZ-
327 PM MST SAT AUG 27 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 415 PM MST

AT 321 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF GLADDEN...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LA PAZ COUNTY...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3388 11362 3405 11353 3395 11334 3376 11337
TIME...MOT...LOC 2227Z 090DEG 5KT 3387 11342

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 27, 6:11 PM MSTSpecial Weather StatementPSR79 min
Aug 27, 6:14 PM MSTSevere Thunderstorm WarningPSRPinal46 min
Aug 27, 6:23 PM MSTDust Storm WarningPSR97 min
Aug 27, 6:58 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 27, 7:59 PM MSTSpecial Weather StatementPSR76 min
Aug 27, 8:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma52 min
Aug 27, 9:18 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Aug 27, 9:25 PM MSTSevere Thunderstorm WarningPSRYuma65 min
Aug 27, 9:38 PM MSTFlash Flood WarningPSRMaricopa, Yuma3 hr
Aug 27, 9:46 PM MSTDust Storm WarningPSR2 hr
Aug 27, 10:02 PM MSTSevere Thunderstorm WarningPSRYuma58 min
Aug 28, 12:26 AM MSTSpecial Weather StatementPSRLa Paz79 min
Aug 28, 3:39 AM MSTExcessive Heat WarningPSR40 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.